Linear k-Monotonicity Preserving Algorithms and Their Approximation Properties

  • S. P. SidorovEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9582)


This paper examines the problem of finding the linear algorithm (operator) of finite rank n (i.e. with a n-dimensional range) which gives the minimal error of approximation of identity operator on some set over all finite rank n linear operators preserving the cone of k-monotonicity functions. We introduce the notion of linear relative (shape-preserving) n-width and find asymptotic estimates of linear relative n-widths for linear operators preserving k-monotonicity in the space \(C^k[0,1]\). The estimates show that if linear operator with finite rank n preserves k-monotonicity, the degree of simultaneous approximation of derivative of order \(0\le i\le k\) of continuous functions by derivatives of this operator cannot be better than \(n^{-2}\) even on the set of algebraic polynomials of degree \(k+2\) (as well as on bounded subsets of Sobolev space \(W^{(k+2)}_\infty [0,1]\)).


  1. 1.
    Barnabas, B., Coroianu, L., Gal, S.G.: Approximation and shape preserving properties of the Bernstein operator of max-product kind. Int. J. Math. Math. Sci. 2009, 26 (2009). Article ID 590589MathSciNetzbMATHGoogle Scholar
  2. 2.
    Boytsov, D.I., Sidorov, S.P.: Linear approximation method preserving \(k\)-monotonicity. Siberian Electron. Math. Rep. 12, 21–27 (2015)zbMATHGoogle Scholar
  3. 3.
    Cai, Y., Judd, K.L.: Shape-preserving dynamic programming. Math. Meth. Oper. Res. 77, 407–421 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cárdenas-Morales, D., Garrancho, P., Raşa, I.: Bernstein-type operators which preserve polynomials. Comput. Math. Appl. 62, 158–163 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cárdenas-Morales, D., Muñoz-Delgado, F.J.: Improving certain Bernstein-type approximation processes. Math. Comput. Simul. 77, 170–178 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cárdenas-Morales, D., Muñoz-Delgado, F.J., Garrancho, P.: Shape preserving approximation by Bernstein-type operators which fix polynomials. Appl. Math. Comput. 182, 1615–1622 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Floater, M.S.: On the convergence of derivatives of Bernstein approximation. J. Approximation Theor. 134(1), 130–135 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gal, S.G.: Shape-Preserving Approximation by Real and Complex Polynomials. Springer, Boston (2008)CrossRefzbMATHGoogle Scholar
  9. 9.
    Gilewicz, J., Konovalov, V.N., Leviatan, D.: Widths and shape-preserving widths of sobolev-type classes of s-monotone functions. J. Approx. Theor. 140(2), 101–126 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gonska, H.H.: Quantitative Korovkin type theorems on simultaneous approximation. Math. Z. 186(3), 419–433 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Konovalov, V., Leviatan, D.: Shape preserving widths of Sobolev-type classes of \(k\)-monotone functions on a finite interval. Isr. J. Math. 133, 239–268 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Konovalov, V., Leviatan, D.: Shape-preserving widths of weighted Sobolev-type classes of positive, monotone, and convex functions on a finite interval. Constructive Approximation 19, 23–58 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Konovalov, V.N.: Estimates of diameters of Kolmogorov type for classes of differentiable periodic functions. Mat. Zametki 35(3), 369–380 (1984)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Kopotun, K.A., Leviatan, D., Prymak, A., Shevchuk, I.A.: Uniform and pointwise shape preserving approximation by algebraic polynomials. Surv. Approximation Theor. 6, 24–74 (2011)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kopotun, K., Shadrin, A.: On k-monotone approximation by free knot splines. SIAM J. Math. Anal. 34, 901–924 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kvasov, B.I.: Methods of Shape Preserving Spline Approximation. World Scientific Publ. Co., Pte. Ltd., Singapore (2000)CrossRefzbMATHGoogle Scholar
  17. 17.
    Kvasov, B.: Monotone and convex interpolation by weighted cubic splines. Comput. Math. Math. Phys. 53(10), 1428–1439 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lewicki, G., Prophet, M.P.: Minimal shape-preserving projections onto \(\pi _n\): generalizations and extensions. Numer. Funct. Anal. Optim. 27(7–8), 847–873 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Muñoz-Delgado, F.J., Ramírez-González, V., Cárdenas-Morales, D.: Qualitative Korovkin-type results on conservative approximation. J. Approx. Theor. 94, 144–159 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Pinkus, A.: nWidths in Approximation Theory. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  21. 21.
    Popoviciu, T.: About the Best Polynomial Approximation of Continuous Functions. Mathematical Monography. Sect. Mat. Univ. Cluj, (In Romanian), fasc. III (1937)Google Scholar
  22. 22.
    Pǎltǎnea, R.: A generalization of Kantorovich operators and a shape-preserving property of Bernstein operators. Bull. Transilvania Univ. of Braşov, Ser. III: Math. Inf. Phys. 5(54), 65–68 (2012)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Shevaldin, V.T.: Local Approximation by Splines. UrO RAN, Ekaterinburg (2014)zbMATHGoogle Scholar
  24. 24.
    Shevaldin, V., Strelkova, E., Volkov, Y.: Local approximation by splines with displacement of nodes. Siberian Adv. Math. 23(1), 69–75 (2013)CrossRefzbMATHGoogle Scholar
  25. 25.
    Sidorov, S.P.: On the order of approximation by linear shape-preserving operators of finite rank. East J. Approximations 7(1), 1–8 (2001)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Sidorov, S.P.: Basic properties of linear shape-preserving operators. Int. J. Math. Anal. 5(37–40), 1841–1849 (2011)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Sidorov, S.P.: Linear relative \(n\)-widths for linear operators preserving an intersection of cones. Int. J. Math. Math. Sci. 2014, 7 (2014). Article ID 409219MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Sidorov, S.: On the saturation effect for linear shape-preserving approximation in Sobolev spaces. Miskolc Mathematical Notes 16 (2015)Google Scholar
  29. 29.
    Vasiliev, R.K., Guendouz, F.: On the order of approximation of continuous functions by positive linear operators of finite rank. J. Approx. Theor. 69(2), 133–140 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Vidensky, V.S.: On the exact inequality for linear positive operators of finite rank. Dokl. Akad. Nauk Tadzhik. SSR 24, 715–717 (1981)MathSciNetGoogle Scholar
  31. 31.
    Volkov, Y.S., Shevaldin, V.T.: Shape preserving conditions for quadratic spline interpolation in the sense of subbotin and marsden. Trudy Inst. Mat. i Mekh. UrO RAN 18(4), 145–152 (2012)Google Scholar
  32. 32.
    Volkov, Y., Bogdanov, V., Miroshnichenko, V., Shevaldin, V.: Shape-preserving interpolation by cubic splines. Math. Notes 88(5–6), 798–805 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Volkov, Y., Galkin, V.: On the choice of approximations in direct problems of nozzle design. Comput. Math. Math. Phys. 47(5), 882–894 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Department of Mechanics and MathematicsSaratov State UniversitySaratovRussian Federation

Personalised recommendations